NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, October 22, 2014
Reaction to novocaine without epinephrine
Two years ago, after being injected with novacaine in my upper left jaw, my heart began to beat quickly, I felt a burning sensation in my neck and arm, and I got very shaky. My Dr. took my vitals which were OK and said I should not have epi in the future. One year later I was injected with carbocaine in the same area. Even though there was no epi I had a similar reaction. Vitals were not checked. The reaction seems to last between 10-20 minutes. I am convinced that the reaction was not psychological, but something directly related to the injection itself. I have had novacaine with no reaction in the past. I don`t know how to figure out which caines I am able to tolerate and whether or not I can have epi. Also, since this was the same area is it possible I got too much anesthetic in my blood stream because of a major blood vessel?
It is not clear what is going on from your description. The first incidence does sound like epinephrine may have entered your blood stream causing palpitations, and possibly even anginal-like chest pain. Not knowing your medical history, age, medications, etc., this is hard to know.
There is a variant form of angina pectoris that involves spasm of the coronary arteries, rather than atherosclerosis, that is a much rarer possibility. Or the additional pain in the arm and neck may not have been cardiac related at all.
The fact that mepivicaine (carbocaine) without any epinephrine or other agent added also caused the same reaction would logically imply that epinephrine is not the cause. These symptoms you are experiencing are not really "allergic" so it is not a matter of a "caine" (no such thing really as there are many different structures to the "caines") in that the exact local anesthetic that is used, whether lidocaine, mepivicaine, articaine, bupivicaine, or prilocaine (all dental local anesthetics) would not seem to be the issue.
As you are sure this is not psychological, I can offer no clear cut medical reason for your symptoms as being related to the actual medication itself. If the injections themselves were painful, or you were anxious about them, perhaps this would be a cause and is the only supposition I can make based on the limited facts I have.
Perhaps the next time you go to the dentist, have him or her more continually monitor your vital signs before, during, and after injection. This may help shed some light on this.
Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University